Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 34, NWS Fort Worth, TX

May 26, 2016Comanche County, Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 26, 2016, 8:47 PM CDT for Comanche County, Eastland County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 8:47 PM CDT (01:47 UTC)
Expired
May 27, 2016, 1:45 AM CDT
In force
5 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Comanche County, TX, Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:00 PM CDTFLASH FLOODComanche, TXDATE CORRECTED. DELAYED REPORT---SEVERAL COUNTY AND FM ROADS CLOSED DUE TO FLOODING. CR WITH WATER COVERING THE ROAD SURFACE INCLUDE CR409...FM587...CR419...FM1689.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

187 
WGUS54 KFWD 270147
FFWFWD
TXC093-133-270645-
/O.NEW.KFWD.FF.W.0034.160527T0147Z-160527T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COMANCHE COUNTY IN CENTRAL TEXAS...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 145 AM CDT

* AT 847 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COMANCHE...EASTLAND...CISCO...RANGER...DE LEON...GORMAN...RISING STAR...
  GUSTINE AND CARBON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3250 9911 3251 9911 3251 9848 3230 9847
      3226 9855 3194 9833 3198 9825 3184 9816
      3168 9846 3172 9850 3170 9867 3207 9892
      3208 9912

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 8:25 PM CDT, 22 minutes earlier.

Area forecast discussion, May 26, 8:25 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
825 PM CDT THU MAY 26 2016

.UPDATE...
The forecast has been updated to include Severe Thunderstorm Watch
219 for western counties of north and central TX. Storms are
firing in this region within an enhanced area of lift associated
with the upper trough over NM/CO. Storms will have the potential
of becoming severe for at least the next couple of hours.
Supercells have already exhibited impressive structure based on
RADAR appearance. It looks like these storms will soon be merging
into a large cluster, possible propagating east to the I-35
corridor prior to midnight. The threat for severe storms should
decrease as storms approach I-35 later this evening, but will
need to be watched for lingering damaging wind potential if it
becomes an organized MCS. Otherwise, another round of storms will
be possible again by tomorrow afternoon as the atmosphere recovers
and the main axis of the upper trough crosses the region.

30

&&

.AVIATION...
/ISSUED 707 PM CDT THU MAY 26 2016/
The upper trough over the Four-Corners region will work its way
east into the Plains tomorrow. The system will continue to spread
good ascent across much of Texas and OK over the next 24 hours.
Convection across most of North Texas has been impeded by the slow
moving MCS across southeast TX. However, additional storms are
approaching from the west associated with the next disturbance
lifting northeast around the southeast quadrant of the upper
trough. These storms may weaken as the approach the Metroplex and
the Waco area, but should hold together long enough to justify a
VCTS for the 03-07Z timeframe.

Another round of convection will be possible Friday afternoon as
the trough axis reaches the Southern Plains, before activity
shifts east of the region Friday evening.

30

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT THU MAY 26 2016/
Numerous showers and thunderstorms will continue across the
southeast sections of the forecast area through late afternoon.
These storms are in an a very moist and unstable environment and
will have the potential to produce heavy rainfall along with a
threat of strong winds.

The remainder of North and Central Texas is currently in a region
of subsidence as evident by the 18Z FWD sounding. There is still
very moist air in place across the region and some scattered
showers will be ongoing through late afternoon. Thunderstorms are
expected to develop west/southwest of the region on the dryline.
These storms should lift northeast off the dryline into western
North Texas before sunset. The extent and severity of
thunderstorms across the region will be very dependent on how much
the atmosphere can recover and how fast the cap breaks. Since
large scale forcing for ascent associated with the approaching
upper low will continue to increase, we feel the cap will
eventually break and that storms will increase in coverage from
west to east through the evening. Any storms that develop this
evening will have a potential to become severe, especially west
of the Interstate 35 corridor. Damaging wind and hail will be the
primary hazards. However, there will be an isolated tornado
threat generally west of the US 281 corridor through mid evening.

The most likely scenario is that evening storms will develop into
a complex that will move east/southeast across the region
overnight. Overall, the severe threat overnight will be fairly
low, but the potential for locally heavy rainfall will increase.

By Friday morning the complex of storms should move through the
east/southeast zones. The primary hazard with these storms will be
from heavy rainfall and flooding. Depending on how fast the storms
end on Friday morning...there should be a lull in activity from
late morning through early afternoon. However, storm chances will
increase again Friday afternoon as a final piece of upper level
energy associated with the upper system rotates across the region.
There will be a potential for a few severe storms along with heavy
rainfall Friday afternoon. But again, it will all depend on how
much recovery can take place after morning convection.

We will leave a flash flood watch in effect through Friday
afternoon south of a line from Goldthwaite to Hillsboro to Athens.
This area will likely see 2 to 4 inches of rainfall through Friday
afternoon. There should even be a few spots that receive over 6
inches of rainfall before Friday evening.

Storm chances will end from west to east Friday afternoon/evening
with the departing upper trough. However, North and Central Texas
will remain in an active weather pattern through the Memorial
weekend and into next week as another upper trough develops across
the southwestern CONUS. Although it will be difficult to pinpoint
the timing and locations for storms any particular day,
atmospheric moisture will remain high through the week and any
perturbations in the flow could result in storms, especially
during the afternoon and evening hours. Therefore, we will leave
chance pops every day next week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  83  71  89  71 /  70  70  40  20  10
Waco                72  83  71  88  70 /  60  70  40  20  10
Paris               70  78  68  85  69 /  70  80  60  30  10
Denton              70  82  68  88  68 /  70  70  30  20  10
McKinney            71  81  69  87  69 /  70  80  40  20  10
Dallas              72  83  72  89  72 /  70  70  40  20  10
Terrell             72  81  70  87  70 /  70  80  50  20  10
Corsicana           72  82  71  88  70 /  60  80  50  30  10
Temple              72  83  70  87  70 /  60  70  40  30  20
Mineral Wells       70  86  67  88  69 /  70  70  20  10  10

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for TXZ135-142>148-
156>162-174-175.

&&

/30
Hazardous weather outlook, May 26, 3:43 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT THU MAY 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND OVERNIGHT ACROSS ALL OF NORTH AND CENTRAL TEXAS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE GREATEST THREAT WEST OF
INTERSTATE 35. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS...BUT A LOW TORNADO THREAT WILL ALSO EXIST AS VERTICAL
WIND SHEAR CONTINUES TO INCREASE.

WITH DEEP MOISTURE IN PLACE ACROSS THE REGION...FLASH FLOODING
IS POSSIBLE WITH THE HIGHEST RISK SOUTH AND EAST OF A LINE FROM
GOLDTHWAITE TO HILLSBORO TO ATHENS...WHERE A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY
ALTHOUGH TEMPORARY LULLS IN HEAVY RAINFALL ARE POSSIBLE WITH A
CONTINUED RISK FOR FLASH FLOODING...ESPECIALLY SOUTH AND EAST OF A
LINE FROM GOLDTHWAITE TO HILLSBORO TO ATHENS. SEVERE STORMS ARE
ALSO POSSIBLE DURING THIS TIME. THE MAIN HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT THE RISK FOR A FEW TORNADOES CANNOT
BE RULED OUT. STORM CHANCES WILL DECREASE FROM WEST TO EAST
FRIDAY EVENING.

SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT MAINLY WEST OF I-35.

CARLAW

In the hours before

Local storm report, May 26, 5:08 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      HEARNE                  30.88N  96.60W
05/26/2016                   ROBERTSON          TX   LAW ENFORCEMENT

            NUMEROUS REPORTS OF MAJOR ROADWAYS CLOSED DUE TO FLOODING
            ACROSS PARTS OF ROBERTSON CO. NORTHBOUND LANE OF HIGHWAY 6 NEAR
            CAMPBELL'S CREEK IS CLOSED WHERE WATERS CONTINUE TO RISE.
Special weather statement, May 26, 7:41 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
741 PM CDT THU MAY 26 2016

TXZ129-270115-
EASTLAND TX-
741 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EASTLAND COUNTY
UNTIL 815 PM CDT...

AT 740 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RISING STAR...OR 17 MILES SOUTH OF CISCO...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GORMAN...RISING STAR AND CARBON.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

LAT...LON 3230 9895 3228 9862 3222 9863 3208 9893
      3208 9898 3214 9906
TIME...MOT...LOC 0040Z 221DEG 22KT 3214 9892

BAIN
Local storm report, May 26, 8:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             1 W EASTLAND            32.40N  98.84W
05/26/2016  E1.75 INCH       EASTLAND           TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED JUST WEST OF EASTLAND ALONG
            INTERSTATE 20.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:19 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens71 min
May 26, 7:41 PM CDTSpecial Weather StatementFWDEastland34 min
May 26, 7:45 PM CDTTornado WarningFWDEastland, Stephens45 min
May 26, 7:58 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland62 min
May 26, 8:29 PM CDTSevere Thunderstorm WarningFWDEastland, Palo Pinto, Stephens61 min
May 26, 8:38 PM CDTTornado WarningFWDComanche37 min
May 26, 8:58 PM CDTSevere Thunderstorm WarningFWDComanche, Erath62 min
May 26, 9:00 PM CDTAreal Flood AdvisoryFWDStephens3 hr
May 26, 9:11 PM CDTSevere Thunderstorm WarningFWDErath, Palo Pinto64 min
May 26, 9:22 PM CDTSevere Thunderstorm WarningFWDErath53 min
May 26, 9:36 PM CDTAreal Flood AdvisoryFWDErath, Palo Pinto3 hr
May 26, 9:39 PM CDTSevere Thunderstorm WarningFWDHood, Parker, Somervell66 min
May 26, 9:47 PM CDTSevere Thunderstorm WarningFWDBosque, Hamilton27 min
May 26, 9:52 PM CDTAreal Flood WarningFWDLeon, Robertson6 hr
May 26, 9:58 PM CDTSpecial Weather StatementFWDJack32 min
May 26, 10:16 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant59 min
May 26, 10:37 PM CDTSpecial Weather StatementFWDBosque, Johnson53 min
May 26, 10:49 PM CDTSpecial Weather StatementFWDMills56 min
May 26, 10:52 PM CDTSpecial Weather StatementFWDDallas38 min
May 26, 11:06 PM CDTSpecial Weather StatementFWDEllis24 min
May 26, 11:14 PM CDTAreal Flood AdvisoryFWDBosque, Hamilton, Hill, Johnson, Mills4 hr
May 26, 11:24 PM CDTSpecial Weather StatementFWDBosque, Hamilton36 min
May 26, 11:52 PM CDTSpecial Weather StatementFWDHill38 min
May 27, 12:03 AM CDTFlash Flood WarningFWDBosque, Hamilton, Mills3 hr
May 27, 12:31 AM CDTSpecial Weather StatementFWDHamilton29 min
May 27, 1:07 AM CDTSpecial Weather StatementFWDStephens23 min
May 27, 1:42 AM CDTFlash Flood WarningFWDStephens4 hr
May 27, 1:45 AM CDTAreal Flood WarningFWDComanche, Eastland3 hr
May 27, 2:21 AM CDTSpecial Weather StatementFWDEastland54 min
May 27, 3:10 AM CDTSpecial Weather StatementFWDErath50 min
May 27, 3:44 AM CDTAreal Flood WarningFWDLeon, Robertson3 hr
May 27, 3:47 AM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell58 min
May 27, 4:08 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant67 min
May 27, 4:13 AM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson62 min
May 27, 4:56 AM CDTRiver Flood WarningFWDDenton45 hr
May 27, 5:04 AM CDTSpecial Weather StatementFWDDallas26 min
May 27, 5:19 AM CDTRiver Flood WarningFWDComanche12 days
May 27, 5:19 AM CDTRiver Flood WarningFWDComanche40 hr
May 27, 5:27 AM CDTRiver Flood WarningFWDWise17 days
May 27, 5:45 AM CDTAreal Flood AdvisoryFWDHamilton3 hr
May 27, 5:51 AM CDTFlash Flood WarningFWDBosque3 hr
May 27, 5:55 AM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
May 27, 5:57 AM CDTAreal Flood AdvisoryFWDMcLennan3 hr
May 27, 6:34 AM CDTFlash Flood WarningFWDComanche, Eastland, Erath4 hr
May 27, 8:36 AM CDTAreal Flood AdvisoryFWDHood, Johnson, Somervell3 hr
May 27, 8:49 AM CDTRiver Flood WarningFWDBosque18 hr
May 27, 9:17 AM CDTRiver Flood WarningFWDBosque, McLennan17 hr
May 27, 9:29 AM CDTRiver Flood WarningFWDDallas27 days
May 27, 9:29 AM CDTRiver Flood WarningFWDHenderson, Navarro29 hr
May 27, 9:29 AM CDTRiver Flood WarningFWDAnderson, Freestone, Leon7 days
May 27, 9:37 AM CDTRiver Flood WarningFWDHamilton24 hr
May 27, 9:37 AM CDTRiver Flood WarningFWDCoryell31 hr
May 27, 10:01 AM CDTRiver Flood WarningFWDLimestone49 hr
May 27, 3:54 PM CDTRiver Flood WarningFWDDallas15 hr
May 27, 4:27 PM CDTRiver Flood WarningFWDErath, Hamilton15 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.